Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Caribou, ME

May 27, 2011Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 27, 2011, 7:13 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2011, 7:13 PM EDT (23:13 UTC)
Expired
May 27, 2011, 7:45 PM EDT
In force
32 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 75 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS51 KCAR 272313
SVRCAR
MEC019-021-280000-
/O.NEW.KCAR.SV.W.0004.110527T2313Z-110528T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
713 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITY OF MOUNT KATAHDIN...

* UNTIL 800 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT KATAHDIN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL EFFECT MOUNT KATAHDIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR MAINE.

&&

LAT...LON 4603 6864 4582 6854 4582 6897 4592 6902
TIME...MOT...LOC 2313Z 258DEG 19KT 4588 6893

$$

HILL
1 follow-up statement
227 
WWUS51 KCAR 272345
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
745 PM EDT FRI MAY 27 2011

MEC019-021-272356-
/O.CAN.KCAR.SV.W.0004.000000T0000Z-110528T0000Z/
PISCATAQUIS ME-PENOBSCOT ME-
745 PM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PENOBSCOT AND
EAST CENTRAL PISCATAQUIS COUNTIES IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR MAINE.

LAT...LON 4603 6864 4582 6854 4582 6897 4592 6902
TIME...MOT...LOC 2346Z 258DEG 19KT 4592 6868

$$

HILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:27 PM EDT, 46 minutes earlier.

Area forecast discussion, May 27, 6:27 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT FRI MAY 27 2011

.SYNOPSIS...
A FRONTAL BOUNDARY PUSHING SOUTH ACROSS THE AREA WILL REACH THE
DOWNEAST COAST THIS EVENING...AND WILL THEN SLOWLY LIFT BACK
NORTH AS A WARM FRONT SATURDAY. ANOTHER COLD FRONT WILL APPROACH
NORTHERN MAINE LATE IN THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...ONLY CHANGES WERE TO ADJUST POPS SLIGHTLY TO MESH WITH
CURRENT RADAR TRENDS. NO OTHER MAJOR CHANGES NEEDED.

PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING THIS EVENING
AS A FRONTAL BOUNDARY SITS OVER CENTRAL MAINE THROUGH MIDNIGHT
BEFORE SLOWLY LIFTING NORTH LATE TONIGHT. DAYTIME HEATING HAS
ALLOWED SURFACE-BASED CAPE TO REACH 800-1500 J/KG IN SOME
LOCATIONS...ALONG WITH WET BULB ZERO HEIGHTS OF AROUND 10 KFT AND
0-6KM SHEAR OF 45+ KT. AS SUCH...EXPECT ANY THUNDERSTORMS ALONG
AND SOUTH OF THE BOUNDARY CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...ESPECIALLY ACROSS INTERIOR DOWNEAST SECTIONS EXCLUDING
WASHINGTON COUNTY. ACCORDINGLY A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT FOR SOMERSET...PISCATAQUIS...HANCOCK...AND PENOBSCOT
COUNTIES UNTIL 8 PM. THINGS WILL WANE AFTER SUNSET AS THE
ATMOSPHERE STABILIZES AND THE FRONT ALIGNS NEAR COASTAL MAINE.
HOWEVER...EXPECT WIDESPREAD SHOWERS TO CONTINUE THROUGH THE REST
OF THE NIGHT AS THE FRONT BEGINS TO LIFT BACK NORTH AFTER
MIDNIGHT. THERE IS SOME CONCERN FOR HEAVY RAIN OVERNIGHT. PWATS OF
1-1.5 INCHES INDICATE THERE'S PLENTY OF MOISTURE AVAILABLE IN DEEP
SOUTHWEST FLOW. SOME TRAINING IS POSSIBLE ALONG THE FRONT...BUT
BELIEVE THAT IT SHOULD LIFT ENOUGH LATER TONIGHT TO LIMIT ANY
SIGNIFICANT FLOODING CONCERNS. RIGHT NOW...RAINFALL TOTALS THROUGH
TONIGHT LOOK TO BE AROUND ONE HALF TO ONE INCH. THIS WILL HAVE TO
BE MONITORED BY LATER SHIFTS...ESPECIALLY IF THE FRONT REMAINS
STATIONARY LONGER THAN EXPECTED.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
MODELS INDICATE ONE LAST BATCH OF OVRRNG RNFL FOR NRN ME SAT MORN
AHEAD OF WARM FRONT...THEN SHWRY FOR THE AFTN. WHATS LEFT OF
CONVECTION MOVG E FROM QB WILL MOVE INTO NW PTNS OF THE FA LATE
SAT NGT AND ERLY SUN MORN. OTHERWISE...ALL OF THE FA SHOULD BE
WARMER ON SUN WITH SHWRS/TSTMS MORE OF A THREAT FOR NRN PTNS OF
THE FA SUN AFTN AND EVE AS WEAK IMPULSES HIGH ALF MOVE W TO E
ACROSS THIS PTN OF THE FA. WHATS LEFT OF ANY CNVCN WILL SLOWLY
MOVE ESE THRU THE REMAINDER OF THE FA...DIMINISHING TO ALL SHWRS
LATE SUN NGT. SBCAPE UP TO A 1000 J/KG INDICATED OR TSTM
DEVELOPMENT SUN AFTN...BUT TO ERLY ATTM TO MENTION ENHANCED TSTM
WORDING FOR THIS PD.

ANY LEFT OVR SHWR AND FOG SHOULD END MON MORN AS A LEE SIDE SFC
TROF CROSSES THE FA. BEHIND THIS TROF AXIS...SFC WINDS BECOME MUCH
MORE WRLY COMPONENT MON AFTN. THIS COMBINED WITH SOME SUNSHINE
SHOULD PUSH HI TEMPS AT LEAST INTO THE UPPER 70S TO LOWER 80S
ACROSS THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A WEAK...MSLY DRY COLD FRONT WILL CROSS N TO S OVR THE FA MON NGT
ALLOWING FOR MSLY SUNNY SKIES WITH A LITTLE COOLER HI TEMPS. AFT
A MDTLY STRONG S/WV RIDGE CROSSES THE FA...DRY CYCLONIC FLOW ALF
DRIVES A WARM FRONT ACROSS THE FA BY WED AFTN...POTENTIALLY
BRINGING THE FA THE WARMEST HI TEMPS OF THE LATE SPRING SO FAR ON
WRLY COMPONENT DOWNSLOPE WINDS. WE DID GO ABV GMOS HI TEMPS THIS
PD...BUT DID NOT GO AS WARM AS TEMP SOUNDING PROFILES SUGGEST IN
CASE OF MODEL TIMING ERRORS WITH THE ARRIVAL OF THE WARM AIR. A
MSLY DRY COLD FRONT CROSSES THE FA WED NGT WITH COOLER AIR AND
MORE CLD CVR EVENTUALLY WORKING BACK INTO THE FA THU AFTN THRU FRI
AS AN UPPER LOW FROM HUDSON BAY DIGS SE INTO THE MARITIME PROVINCES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR CEILINGS IN WIDESPREAD SHOWERS WILL CONTINUE AT THE
NORTHERN SITES THROUGH TONIGHT. VFR CONDITIONS AT KBGR AND KBHB
WILL DROP TO IFR SHORTLY AFTER 00Z IN SHOWERS AND FOG. SCATTERED
THUNDERSTORMS ARE POSSIBLE THROUGH 02Z...MAINLY AT KBGR.

SHORT TO LONG TERM: IFR IN LOW ST AND FOG SAT INTO SUN MORN...XCPT
BRIEFLY MVFR/LOW VFR DOWNEAST SITES SAT AFTN. ALL SITES SHOULD
RECOVER TO MVFR OR LOW VFR SUN AFTN. AFT ANOTHER PD OF IFR SUN NGT
IN ST AND FOG...ALL SITES SHOULD RECOVER TO VFR BY MIDDAY MON AND
CONT THRU WED.

&&

.MARINE...
NEAR TERM: MAIN CONCERNS THROUGH THIS EVENING AND OVERNIGHT OVER
THE WATERS WILL BE REDUCED VISIBILITY IN SHOWERS AND FOG. ISOLATED
THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET BUT WILL WANE THEREAFTER.

SHORT TO LONG TERM: NO HDLNS ATTM...WITH WVS AND WINDS POSSIBLE
REQUIRING AN SCA FOR OUTER MZS SUN NGT. FOG WILL LIMIT VSBYS BLO 1
SM OVR THE WATERS SPCLY AT NGT UNTIL MID MON MORN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...HASTINGS
MARINE...HASTINGS/VJN
Hazardous weather outlook, May 27, 2:08 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
208 PM EDT FRI MAY 27 2011

MEZ001-002-006-281815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
208 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
NORTHERN MAINE THROUGH TONIGHT. THERE WILL BE A BREAK IN THE
ACTIVITY THIS MORNING...THEN SHOWERS AND ISOLATED THUNDERSTORMS
WILL REDEVELOP BY EARLY TO MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ017-030-032-281815-
CENTRAL WASHINGTON-COASTAL WASHINGTON-NORTHERN WASHINGTON-
208 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
CENTRAL AND SOUTHERN MAINE THROUGH TONIGHT. THERE WILL BE A BREAK
THIS MORNING...THEN SHOWERS AND THUNDERSTORMS WILL REDEVELOP BY
EARLY TO MID AFTERNOON. A FEW OF THE STORMS MAY BE STRONG THIS
AFTERNOON WITH HEAVY RAINFALL RATES OF AROUND AN INCH PER
HOUR...AND GUSTY WINDS OF UP TO 40 MPH. SMALL HAIL MAY ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-070-281815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
208 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE COASTAL
WATERS BY EARLY TO MID AFTERNOON...AND THEN CONTINUE THROUGH THIS
EVENING BEFORE BEGINNING TO TAPER OFF LATER TONIGHT. AREAS OF FOG
CAN BE EXPECTED TODAY AND TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ003>005-010-011-015-016-029-031-281815-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-COASTAL HANCOCK-SOUTHERN PISCATAQUIS-
208 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:31 PM EDTSevere Thunderstorm WarningCARPiscataquis29 min
May 27, 5:17 AM EDTDense Fog AdvisoryCARHancock, Washington4 hr
May 27, 5:18 AM EDTMarine Dense Fog AdvisoryCAR4 hr
May 27, 6:20 PM EDTSevere Thunderstorm WarningCARPiscataquis40 min
May 27, 6:58 PM EDTSevere Thunderstorm WarningCARPiscataquis47 min
May 27, 7:19 PM EDTSevere Thunderstorm WarningCARPenobscot26 min
May 27, 7:36 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot39 min
May 27, 7:41 PM EDTSevere Thunderstorm WarningCARPiscataquis49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.